Immunotherapy-induced colitis

An emerging problem for the hospitalist

Julian A. Marin-Acevedo, Dana M. Harris, M. Caroline Burton

Research output: Contribution to journalReview article

4 Citations (Scopus)

Abstract

Since their introduction for melanoma treatment, the use of immune checkpoint inhibitors (ICIs) has rapidly expanded. Though their impact on survival is irrefutable, these medications have been associated with autoimmune-like adverse events related to their ability to induce the immune system. One of the most commonly affected organ systems is the gastrointestinal (GI) tract, in which manifestations range from mild diarrhea to severe colitis with intestinal perforation. Because of the increased use of ICIs, hospitalists are caring for an increasing number of patients experiencing their adverse events. We present a case-oriented review of the GI adverse events associated with the use of ICIs to familiarize the hospitalist with their mechanism of action and potential complications and to emphasize the importance of early diagnosis and treatment to decrease morbidity and mortality.

Original languageEnglish (US)
Pages (from-to)413-418
Number of pages6
JournalJournal of Hospital Medicine
Volume13
Issue number6
DOIs
StatePublished - Jun 1 2018

Fingerprint

Hospitalists
Colitis
Immunotherapy
Intestinal Perforation
Aptitude
Action Potentials
Gastrointestinal Tract
Early Diagnosis
Diarrhea
Immune System
Melanoma
Morbidity
Survival
Mortality
Therapeutics

ASJC Scopus subject areas

  • Leadership and Management
  • Fundamentals and skills
  • Health Policy
  • Care Planning
  • Assessment and Diagnosis

Cite this

Immunotherapy-induced colitis : An emerging problem for the hospitalist. / Marin-Acevedo, Julian A.; Harris, Dana M.; Burton, M. Caroline.

In: Journal of Hospital Medicine, Vol. 13, No. 6, 01.06.2018, p. 413-418.

Research output: Contribution to journalReview article

Marin-Acevedo, Julian A. ; Harris, Dana M. ; Burton, M. Caroline. / Immunotherapy-induced colitis : An emerging problem for the hospitalist. In: Journal of Hospital Medicine. 2018 ; Vol. 13, No. 6. pp. 413-418.
@article{7b6688104b1e4b028231bf9d61e528b3,
title = "Immunotherapy-induced colitis: An emerging problem for the hospitalist",
abstract = "Since their introduction for melanoma treatment, the use of immune checkpoint inhibitors (ICIs) has rapidly expanded. Though their impact on survival is irrefutable, these medications have been associated with autoimmune-like adverse events related to their ability to induce the immune system. One of the most commonly affected organ systems is the gastrointestinal (GI) tract, in which manifestations range from mild diarrhea to severe colitis with intestinal perforation. Because of the increased use of ICIs, hospitalists are caring for an increasing number of patients experiencing their adverse events. We present a case-oriented review of the GI adverse events associated with the use of ICIs to familiarize the hospitalist with their mechanism of action and potential complications and to emphasize the importance of early diagnosis and treatment to decrease morbidity and mortality.",
author = "Marin-Acevedo, {Julian A.} and Harris, {Dana M.} and Burton, {M. Caroline}",
year = "2018",
month = "6",
day = "1",
doi = "10.12788/jhm.2925",
language = "English (US)",
volume = "13",
pages = "413--418",
journal = "Journal of Hospital Medicine",
issn = "1553-5606",
publisher = "Frontline Medical Communications",
number = "6",

}

TY - JOUR

T1 - Immunotherapy-induced colitis

T2 - An emerging problem for the hospitalist

AU - Marin-Acevedo, Julian A.

AU - Harris, Dana M.

AU - Burton, M. Caroline

PY - 2018/6/1

Y1 - 2018/6/1

N2 - Since their introduction for melanoma treatment, the use of immune checkpoint inhibitors (ICIs) has rapidly expanded. Though their impact on survival is irrefutable, these medications have been associated with autoimmune-like adverse events related to their ability to induce the immune system. One of the most commonly affected organ systems is the gastrointestinal (GI) tract, in which manifestations range from mild diarrhea to severe colitis with intestinal perforation. Because of the increased use of ICIs, hospitalists are caring for an increasing number of patients experiencing their adverse events. We present a case-oriented review of the GI adverse events associated with the use of ICIs to familiarize the hospitalist with their mechanism of action and potential complications and to emphasize the importance of early diagnosis and treatment to decrease morbidity and mortality.

AB - Since their introduction for melanoma treatment, the use of immune checkpoint inhibitors (ICIs) has rapidly expanded. Though their impact on survival is irrefutable, these medications have been associated with autoimmune-like adverse events related to their ability to induce the immune system. One of the most commonly affected organ systems is the gastrointestinal (GI) tract, in which manifestations range from mild diarrhea to severe colitis with intestinal perforation. Because of the increased use of ICIs, hospitalists are caring for an increasing number of patients experiencing their adverse events. We present a case-oriented review of the GI adverse events associated with the use of ICIs to familiarize the hospitalist with their mechanism of action and potential complications and to emphasize the importance of early diagnosis and treatment to decrease morbidity and mortality.

UR - http://www.scopus.com/inward/record.url?scp=85054649055&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85054649055&partnerID=8YFLogxK

U2 - 10.12788/jhm.2925

DO - 10.12788/jhm.2925

M3 - Review article

VL - 13

SP - 413

EP - 418

JO - Journal of Hospital Medicine

JF - Journal of Hospital Medicine

SN - 1553-5606

IS - 6

ER -